Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 76, NWS Morristown, TN

March 29, 1997Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 29, 1997, 12:42 AM EST for Hamilton County, Tennessee. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1997, 12:42 AM EST (05:42 UTC)
Expired
Mar 29, 1997, 1:45 AM EST
In force
63 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

What was reported inside it

TimeReportWhereRemark
Mar 29, 1:10 AM ESTTornado F3Chattanooga, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 10:45 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 290544 RRA
SVRMRX
TNC065-290645-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1242 AM EST SAT MAR 29 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  145 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...HAMILTON COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR INDICATED A DANGEROUS
THUNDERSTORM IN MARION COUNTY GETTING READY TO MOVE INTO HAMILTON COUNTYTHIS STORM LIKELY CONTAINS LARGE HAIL AND DAMAGING WINDS.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE BTORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 8:30 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 28, 8:30 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
830 PM EST FRI MAR 28 1997

ALLS QUIET IN E TN...FOR NOW. KOHX 88D AND SPC MESOSCALE DISCUSSIONS
PAINT OMINOUS PICTURE FOR MY CWA LATER TON/EARLY AM HRS SAT. STUBBORN
WARM FNT GRAD LOSING ITS GRIP ON E TN W/LOW CLDS STILL HANGING IN AT
CSV AND CHA. AS SW WINDS CONT TO STRENGTHEN...XPCT THESE LOW CLDS TO
LIFT. TRI TEMP CLOSE TO FCST LOW...BUT DONT THINK IT WL FALL MUCH
MORE AND WL PROB RISE ONCE SW WINDS KICK IN. TEMPS ACRS REST OF CWA
PROB WONT FALL MUCH MORE EITHER. STRONG WINDS HAVE NOT YET KICKED
IN...BUT PROB WILL IN NEXT FEW HRS. FOR NOW...AM WAITING FOR
INEVITABLE WATCH TO BE ISSUED FOR E TN. NO CHGS TO RECOMMEND AT THIS
POINT.

HSA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 11:15 PM ESTSevere Thunderstorm WarningMRXFentress45 min
Mar 28, 11:26 PM ESTSevere Thunderstorm WarningMRXAnderson49 min
Mar 28, 11:39 PM ESTSevere Thunderstorm WarningMRXMorgan21 min
Mar 28, 11:58 PM ESTSevere Thunderstorm WarningMRXMorgan32 min
Mar 29, 12:07 AM ESTSevere Thunderstorm WarningMRXKnox53 min
Mar 29, 12:11 AM ESTTornado WarningMRXKnox34 min
Mar 29, 12:17 AM ESTSevere Thunderstorm WarningMRXMcMinn, Monroe43 min
Mar 29, 12:26 AM ESTSevere Thunderstorm WarningMRXCampbell49 min
Mar 29, 12:39 AM ESTSevere Thunderstorm WarningMRXHamblen, Jefferson51 min
Mar 29, 1:05 AM ESTSevere Thunderstorm WarningMRXMeigs, Rhea25 min
Mar 29, 1:12 AM ESTSevere Thunderstorm WarningMRXMcMinn33 min
Mar 29, 1:33 AM ESTTornado WarningMRXBradley27 min
Mar 29, 1:42 AM ESTSevere Thunderstorm WarningMRXPolk48 min
Mar 29, 2:01 AM ESTTornado WarningMRXPolk29 min
Mar 29, 2:17 AM ESTTornado WarningMRXBradley13 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.